Erectile Dysfunction Home > DHEA Side Effects

Most people do not experience any problems with low DHEA doses. Side effects are more likely to occur with higher doses, such as 200 mg daily or more. Some of the potential side effects of DHEA include facial or body hair growth, menstrual changes, acne, and decreased levels of HDL cholesterol ("good" cholesterol).

Does DHEA Cause Side Effects?

DHEA (dehydroepiandrosterone) is a naturally occurring hormone that is sold as a dietary supplement. Even though it is "natural" and available without a prescription, it can still cause side effects, including some potentially serious ones.
(This article covers many, but not all, of the possible side effects with DHEA. Your healthcare provider can discuss a more complete list of DHEA side effects with you.)

Possible Side Effects of DHEA

It appears that low doses of DHEA are generally well tolerated (although more studies are necessary in order to know this for sure). Higher doses, such as 200 mg daily or more, have been reported to cause a variety of different side effects. These possible DHEA side effects include:
  • Acne
  • Facial or body hair growth
  • Hair loss
  • Deepening of the voice
  • Menstrual changes
  • Abdominal pain (stomach pain)
  • High blood pressure (hypertension)
  • Liver dysfunction (which might cause problems such as yellow eyes or skin, dark urine, or upper right abdominal pain)
  • Insomnia
  • Nasal congestion
  • Fatigue
  • Headaches
  • Decreased levels of HDL cholesterol ("good" cholesterol)
  • Mania symptoms (such as racing thoughts, careless spending, or risky sexual activity).
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation

Topics & Medications


Related Channels

eMedTV Links
Copyright © 2006-2018 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.